EDMONTON, Alberta, Dec. 16 (UPI) -- Researchers at the University of Alberta have discovered a correlation between the use of common heartburn medications containing proton pump inhibitors and a decreased effectiveness in certain chemotherapy drugs that could prove dangerous for cancer patients.
The study, published in JAMA Oncology, showed that PPIs, found in most over-the-counter medications for heartburn and gastrointestinal bleeding, decreases the effectiveness of capecitabine, a chemotherapy drug prescribed to patients with gastric cancer.
PPIs are found in common heartburn drugs like Nexium, Prevacid and Protonix and are often purchased over the counter without a prescription.
The University of Alberta Department of Oncology's Michael Sawyer, Michael Chu and their team studied more than 500 patients with gastric cancer.
The results showed PPIs affected progression-free survival by more than a month, overall survival in patients was reduced by more than two months and the rate of disease control dropped by 11 percent.
Researchers say the negative outcomes may be due to gastric pH levels because PPIs are able to raise pH levels to a point where they can affect the breakdown of capecitabine tablets.
"Given that PPIs are much more potent and can essentially abolish gastric acidity there may be a significant interaction between capecitabine and PPIs," Sawyer said in a press release. "This could be a very common and underappreciated side effect. One study estimated that 20 percent of cancer patients in general take proton pump inhibitors."
In previous studies on the interaction of this type of chemotherapy drug with antacid medications not containing PPIs, such as Maalox, the same negative outcomes were not found.
"Physicians should use caution in prescribing PPIs to patients on capecitabine and, if they must use PPIs due to gastrointestinal bleeding issues, maybe they should consider using other types of chemotherapy that don't present this interaction," Sawyer said.